Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 21, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 21, 2021, 6:47 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 6:47 PM MST (01:47 UTC)
Expired
Jul 21, 2021, 7:30 PM MST
In force
43 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS85 KPSR 220147
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
647 PM MST Wed Jul 21 2021
 
AZZ545-547-557-220230-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
647 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 647 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Horseshoe Reservoir, or 8 miles west of Sycamore
Creek, moving west at 5 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Camp Creek, Desert Mountain and Horseshoe Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11175 3400 11153 3386 11152 3381 11186
      3401 11185
TIME...MOT...LOC 0147Z 093DEG 5KT 3394 11163 

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 21, 4:45 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 4:45 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
445 PM MST Wed Jul 21 2021

.UPDATE...

Aviation discussion update.

&&

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily
chances for at least isolated to scattered showers and thunderstorms
across much of Arizona. Near normal temperatures are favored today,
but will be followed by below normal temperatures late this week and
through the weekend. Widespread showers and storms are expected late
this week and into the weekend as a more organized weather system is
expected to affect the region. Storms will be capable of producing
both locally heavy rain, strong winds, and blowing dust. A Flash
Flood Watch has been issued for most of central and eastern Arizona
beginning Thursday afternoon and evening.

&&

.DISCUSSION...
A very active pattern is shaping up across Arizona now through this
weekend. Near-record amounts of moisture for the date were observed
in this morning's soundings, with Phoenix featuring 1.92 inches of
precipitable water. Residual cloud cover is present across south-
central Arizona, but still plenty of breaks to warm temperatures up.
We were already off to a warm start this morning as Phoenix bottomed
out at 92 degrees - which would set a new high minimum temperature
record if it holds through midnight.

SPC objective mesoanalysis shows the air mass is plenty unstable to
support thunderstorm development across the deserts, with MLCAPE
values approaching 2000 J/kg. Visible satellite imagery confirms
this with areas of agitated cumulus developing over the lower
deserts, while more vigorous convective development is occurring
over the higher terrain. The SPC Day 1 convective outlook is
highlighting a marginal risk for damaging winds over the lower
deserts of Arizona, and this seems reasonable given observational
trends and CAM guidance. Isolated to scattered thunderstorms will
develop earlier than normal (given the very moist and weakly capped
air mass) with the potential for locally heavy rainfall, strong
winds, and blowing dust. A Blowing Dust Advisory has been issued
mainly west of Phoenix towards the Colorado River. This area has a
more robust signal for organized convective outflows and strong
winds. Additionally, a localized flood risk cannot be ignored today,
especially over southwest Arizona, which is consistent with the WPC
Excessive Rainfall Outlook highlighting a slight risk today.

Thursday into this weekend has the potential to be one of the most
active, if not the most active, periods of this year's monsoon as
the closed low over TX slowly retrogrades westward into the Desert
Southwest. PV anomalies associated with a modest midlevel jet streak
ahead of the low late this week and the enhanced dynamics with the
low as it moves over the area this weekend will likely lead to to
widespread showers and thunderstorms. A few of the hi- res model
runs this morning are already suggesting widespread storms
developing Thursday afternoon in the AZ high terrain and spreading
into lower elevations in the evening and overnight hours. Multiple
rounds of showers and thunderstorms are expected to continue through
the weekend as the upper low eventually passes over AZ and southern
CA and eventually merges with another low expected to develop in the
eastern Pacific early next week. The primary concern during this
timeframe will be flash flooding, as PWATs are expected to remain
above seasonal norms to near record levels. A Flash Flood Watch has
been issued for most of the eastern two-thirds of AZ beginning
Thursday afternoon that runs through Saturday evening. Expansion
further west is still possible, but at this time the highest PoPs
and greatest QPF from the NBM and other global models are in the
watch area. Based on the QPF forecast, could also see rises in
rivers or large creeks like Tonto Creek which CBRFC is currently
forecasting to reach action stage. In addition to the flooding
concerns, organized storms and storm complexes will be possible,
especially Thursday and Friday. Strong to severe winds will be the
primary threat.

Temperatures on Thursday will top out near seasonal normals before
dropping several degrees as the storm chances increase and the
upper low moves into the area. Latest NBM has Friday though
Sunday as the coolest, with the potential for 4 consecutive
sub-100 degree days beginning Friday. NBM is even supporting a
20-30% chance for sub-90 degree highs for Phoenix on Saturday and
Sunday. Temperatures should warm back up during early next week
as the pattern continues to shift with ensemble guidance
supporting a transition to increased south to southwest flow and a
gradual drying trend.

&&

.AVIATION...Updated at 1806Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Cluster of storms on-going west of the Phoenix area. Expect these
strong/severe storms to continue drifting west the next several
hours. Can't rule out additional TS development closer to
terminals, especially with some supporting mechanics coming in
from the east and several outflows moving about. There may be some
blowing dust issues but as of now that seems to be a reduced
threat. If storms develop closer to terminals, gusts could be
higher and more erratic than currently anticipated.

Convective activity is likely to trend down after 03Z, but still
cannot rule out additional activity as late as 06Z. Overnight,
winds are expected to become light easterly. Little in way of
convection expected overnight Wednesday into Thursday, but late
Thursday evening could be quite active.

Southeast California/Southwest Arizona including KIPL and KBLH:

Cluster of showers/storms over southwest Arizona will continue to
move W/NW the next several hours. Outflows will likely impact KBLH
through the evening. Outside chance (10%) of TS developing nearby.
Later tonight, gusty southeast winds will be possible due to
winds associated with distant thunderstorms arrive.

&&

.FIRE WEATHER...
Saturday through Wednesday: Lower than normal afternoon temperatures
and ample monsoonal moisture will persist. A very active period for
thunderstorms will persist into at least Saturday. Threats from
storms will continue to involve locally heavy rainfall and flash
flooding along with strong outflow winds and localized downbursts
within storms. A Flash Flood Watch is in effect through Saturday
evening for south-central and eastern Arizona. Significant flooding
may be experienced on previously burned areas of Gila County.
Isolated to scattered thunderstorms continue Sunday into next week
with the potential for locally heavy rainfall continuing. Storm
activity is anticipated to spread as far west as southeast
California, especially on Sunday and Monday with most storms having
good potential for wetting rain (0.10" or more).

Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Tuesday and Wednesday
will see gradual drying conditions. Apart from thunderstorms, winds
will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ534-537>546-548>551-553>555-559.

     Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ547-552-556>558-560>563.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ531-
     533>536-538-539-559.

CA...None.
&&

DISCUSSION...Rogers/Benedict
AVIATION...Iniguez
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Local storm report, Jul 21, 5:09 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
509 PM MST WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HEAVY RAIN       2 ENE WICKENBURG        33.98N 112.70W
07/21/2021  M2.09 INCH       MARICOPA           AZ   MESONET

            FCDMC CONSTELLATION ROAD RAIN GAUGE REPORTS
            2.09 INCHES OF RAIN FROM 3:57 PM MST TO 4:51
            PM MST .

&&

GL
Local storm report, Jul 21, 5:10 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     NON-TSTM WND GST 7 NNE CENTENNIAL        33.67N 113.31W
07/21/2021  M52 MPH          MARICOPA           AZ   MESONET

            MESONET STATION MATW 7.4 N CENTENNIAL (AZ
            ALERT).

&&

GL
Special weather statement, Jul 21, 5:37 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
537 PM MST Wed Jul 21 2021

AZZ535-536-220115-
Gila River Valley AZ-Southeast Yuma County AZ-
537 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 615 PM
MST...

At 537 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Tacna, or 30 miles east of Fortuna Foothills, moving
northwest at 10 mph.

Wind gusts of 50 to 55 mph along with blowing dust and reduced
visibilities down to one half mile will be possible with this storm.

Locations impacted include...
Tacna.

This includes AZ Interstate 8 between mile markers 34 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3253 11370 3237 11390 3261 11425 3272 11397
TIME...MOT...LOC 0037Z 131DEG 9KT 3253 11391

CK
Special weather statement, Jul 21, 5:41 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
541 PM MST Wed Jul 21 2021

AZZ531-533-536-538-539-220130-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
Central La Paz AZ-
541 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ...
NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 630 PM MST...

At 541 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Yuma Proving Ground to 12
miles north of Sundad. Movement was north at 15 mph.

Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with these storms.

Locations impacted include...
Quartzsite, Kofa Wildlife Refuge, Sundad and Palm Canyon.

This includes the following highways...
AZ Interstate 10 between mile markers 63 and 85.
AZ Route 95 between mile markers 78 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11422 3356 11309 3313 11311 3286 11425
TIME...MOT...LOC 0041Z 189DEG 12KT 3321 11412 3336 11322

CK
Special weather statement, Jul 21, 6:20 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 PM MST Wed Jul 21 2021

AZZ556-557-220200-
Mazatzal Mountains AZ-Tonto Basin AZ-
620 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
700 PM MST...

At 620 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto Basin, or 12 miles east of Sunflower, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sycamore Creek, Punkin Center and Tonto Basin.

This includes the following highways...
AZ Route 87 between mile markers 220 and 228.
AZ Route 188 between mile markers 251 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3395 11136 3393 11133 3391 11128 3380 11115
      3379 11113 3367 11131 3396 11151 3396 11137
TIME...MOT...LOC 0120Z 068DEG 11KT 3385 11125

CK
Special weather statement, Jul 21, 6:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
647 PM MST Wed Jul 21 2021

AZZ545-547-557-220230-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
647 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 647 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Horseshoe Reservoir, or 8 miles west of Sycamore
Creek, moving west at 5 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Camp Creek, Desert Mountain and Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11175 3400 11153 3386 11152 3381 11186
      3401 11185
TIME...MOT...LOC 0147Z 093DEG 5KT 3394 11163

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:37 PM MSTSpecial Weather StatementPSRYuma38 min
Jul 21, 5:41 PM MSTSpecial Weather StatementPSR49 min
Jul 21, 6:18 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma42 min
Jul 21, 6:20 PM MSTSpecial Weather StatementPSRGila40 min
Jul 21, 6:59 PM MSTSpecial Weather StatementPSRYuma46 min
Jul 21, 7:06 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 21, 7:10 PM MSTSpecial Weather StatementPSRLa Paz50 min
Jul 21, 7:17 PM MSTAreal Flood AdvisoryPSRYuma44 min
Jul 21, 7:40 PM MSTDust Storm WarningPSRYuma35 min
Jul 21, 8:01 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Jul 21, 8:13 PM MSTDust Storm AdvisoryPSRYuma47 min
Jul 21, 9:06 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal39 min
Jul 21, 10:06 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal39 min
Jul 21, 10:11 PM MSTSpecial Weather StatementPSRPinal49 min
Jul 21, 10:23 PM MSTSpecial Weather StatementPSRMaricopa37 min
Jul 21, 10:25 PM MSTSevere Thunderstorm WarningPSRMaricopa16 min
Jul 21, 10:39 PM MSTSpecial Weather StatementPSR36 min
Jul 21, 10:51 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Jul 21, 11:12 PM MSTSpecial Weather StatementPSR48 min
Jul 21, 11:15 PM MSTSpecial Weather StatementPSRPinal45 min
Jul 22, 12:28 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 22, 12:32 AM MSTAreal Flood AdvisoryPSRMaricopa118 min
Jul 22, 3:06 PM MSTSpecial Weather StatementPSR54 min
Jul 22, 3:43 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 22, 3:58 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 22, 4:30 PM MSTDust Storm AdvisoryPSRYuma41 min
Jul 22, 4:53 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 4:00 PM MSTSpecial Weather StatementPSRImperial60 min
Jul 22, 4:40 PM MSTAreal Flood AdvisoryPSRImperial3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.